hi iam predailysis and i start to suffer from the itching what can i do in this fase?
Welcome to the Board, we’re glad to have you. Itching is a common (but not much fun) side effect when your kidneys are failing. It can be caused by a few different things:
– Overall dry skin as the fluid balance in your body changes (try ultra-moisturizing lotions and re-apply often)
– Buildup of wastes in your bloodstream that your kidneys are not removing (Do you know exactly what your kidney function is? It may have dropped a bit more. IF your doctor advises it, drinking lots of water may help flush out wastes. If your doctor is suggesting that you LIMIT fluids, follow his or her advice–he or she knows you best.
– Buildup of phosphorus in your bloodstream that your kidneys are not removing. If your doctor has not prescribed “phosphate binders” for you to take with each meal and snack, ask if these are something you need. Common phosphate binders include OsCal or Renagel, but there are others
Other folks may have more ideas for you, too.
thanx Dori ,
yes dori i know that last visit to my dr 3 monthes ago the creatinin was a bout 5.5 i think it droped as u said down a littel any way thanx very much for the helpufl advice u gave me this a great maessge board i will learn good things in here,
I’m glad that you visited our site. You might want to visit one of our sister sites – Kidney School (http://www.kidneyschool.org) and read through some of the modules on kidney disease. Although there is a wealth of information on Kidney School, two modules that might help you most at this time are:
– Module 1: Kidneys: How They Work, How They Fail, What You Can Do
– Module 7: Understanding Kidney Lab Tests
I’d also recommend that you visit our other sister site – Life Options – where you can download the packet of information on chronic kidney disease at http://www.lifeoptions.org./patient/ckdinfo/ckd_info.pdf and find other materials designed to help you live a good life with kidney disease.
Here are some other organizations you may look to for information about kidney disease:
– National Kidney Foundation (http://www.kidney.org), see especially the information for “Patient and Family Education.”
– American Association of Kidney Patients information for people with chronic kidney disease (http://www.aakp.org/AAKP/ckd.htm)
– American Kidney Fund (http://www.kidneyfund.org), see “Kidney Disease Facts”
– iKidney (http://www.ikidney.com), see “Lifestyles” and “Patients.”
Through education you can learn how to take an active role in your healthcare and to live a full life.
This is a mesage for Beth Wittew. You posted the NKF etc. Could you also note TRIO? Transplant Recipients INT. ORG Phone 800-TRIO-386 or in Long Island NY 516-942-4940 or www.LITRIO.ORG
When I was responding to the question about itching, I didn’t think of itching as a common problem of transplant recipients so I didn’t think of TRIO as a resource for information on this topic. Many people with kidney problems (especially those on dialysis who may be transplant candidates) report itching as a very irritating (no pun intended) symptom. However, unless itching is a side effect of medications or a transplant recipient has dry skin, when the transplanted kidney is working well, itching is not a commonly reported symptom.
Thanks for reminding me about TRIO, an international organization and a wonderful resource for people who are interested in transplant, transplant candidates, those who’ve received transplants, and their families. TRIO’s main website is http://www.trioweb.org and its toll-free phone number is 800-TRIO-386.
Another resource for people with chronic kidney disease that I failed to include before is:
– National Kidney Disease Education Program at http://www.nkdep.nih.gov
You can find the Directory of Kidney and Urologic Diseases Organizations that lists most organizations that are working to improve the health and lives of people with kidney disease (including TRIO) at http://kidney.niddk.nih.gov/resources/organizations.htm.
my itching has gotten so bad…i have scars from the scratching…blood on my clothes…i have seen a dermotologist…he did nothing usefull…treated me like a hysterical woman, gave me anti depressants and anti anxiety meds and told me to stop picking !!!
Today after another itchy, sleepless night I called my nephrologist and asked him to recommend a dermotologist (someone else recommended the first one) and he did, i called, they had no opening till march 22, so i spoke to the nurse (my neph owns the entire company), Centre Medical and Surgical…and the nurse is saying its unacceptable for me to wait so long and she will call the dermologist and get back to me…should be able to see me this week…
and yep, i take my renegel, which often makes me throw up…and yes i take the meds for the para thyroid…hectorol i think is is spelled…2 x a day mon-fri…i am at my wits end.
You don’t say how your dialysis adequacy is? If it is low, perhaps more dialysis could help reduce the itching. If your phosphorus and PTH are high, it’s possible that:
– You’re eating more phosphorus in your diet than you think and less than the pills can overcome. Your dietitian should be able to help you review what you eat routinely to see if you’re eating something high in phosphorus that you didn’t know contained phosphorus. Some of the high phosphorus foods are obvious like milk products, but I had a patient once who was eating biscuits and didn’t realize that baked goods contained phosphorus.
– You’re taking Renagel at the wrong time during the meal or you’re not taking enough of it with snacks and even meals. Your doctor or dietitian should be able to advise you when to take your Renagel and how many to take with what size meals/snacks.
– The Renagel isn’t working for you (every medicine doesn’t work the same for everyone) and you may need a different drug. Your doctor should be able to advise you about this.
– Throwing up your Renagel keeps you from getting the benefit. If it makes you sick, you may need to take it differently or take something else. Your doctor should be able to advise you about this.
If your phosphorus and PTH are OK, it’s possible that your itching is due to another cause. This is where a good dermatologist can help. One thing to consider is whether you could be allergic to the PD bag or PD solution. There are some reports of patients having rashes related to the use of Icodextrin (Extraneal).
Here’s a link to a suggestion from a patient who found a way to control her itching – www.ikidney.com/iKidney/Lifestyles/LifestyleTips/PeritonealDialysis/ARemedytoItchingforDialysisPatients.htm
Here’s a link to information from a doctor about what cause and what can be done about itching – www.ikidney.com/iKidney/Community/FAQ/LifestyleAndPhysicalWellBeing/ItchingAndDialysis.htm